Previous issue ·  Next issue ·  Most recent issue · All issues   
Home Overview Authors Editorial Contact Subscribe

Journal of Operator Theory

Volume 38, Issue 1, Summer 1997  pp. 25-42.

Unitary dilations and numerical ranges

Authors Pei Yuan Wu
Author institution: Department of Applied Mathematics, National Chiao Tung University, Hsinchu, Taiwan, REPUBLIC OF CHINA, E-mail:

Summary:  We prove that any algebraic contraction T on a (separable) Hilbert space can be dilated to an operator of the form $T_1 \otimes T_1 \otimes ...$, where T_1 is a cyclic contraction on a finite-dimensional space with the same minimal polynomial as T and rank $(1 - T_1^* T_1 ) \leqslant 1$. As applications, we use this to determine the “most economical” unitary dilations of finite-dimensional contractions and also the spatial matricial ranges of the unilateral shift.
Generalizing an example of Durszt, we give a necessary and sufficient condition on a normal contraction T such that its numerical range equals the intersection of the numerical ranges of unitary dilations of T.

Contents    Full-Text PDF